JUst found this board searching around for amitriptyline info.
I have been taking 50MG of amitriptyline for my migraines for years now and it's time to try something else. The occurance of the headaches is the same whether I am on the meds or if I stop taking them. The side effects of the amitrptyline (the drowsiness, occassional dizziness, feeling crappy after being outside for a long time- I'm a PE teacher so being outside is part of the job, etc. etc.) are more of a problem than the med is worth.
I've tried just stopping taking it for a few days at a time to see what happens and the days I am not on it I am much more productive: I am up much earlier and ready to go rather than draggin myself out of bed and being halfdead until lunch and no headaches other than one I woke up with a few days ago which the Aleve took care of within a half of of taking it and going back to bed.
Any other meds that can work like/better than Amitriptyline without the side effects?
Anyone else wondering why amitriptyline would be be given for migraines when headaches are a side effect of the med?
I know I need to find a new headache doctor so I want to know what to talk to him about (what is the medical term for one?) since I'm beginning to think mine is a quack. I jsut looked at the side effects of this med and not only is headaches on there, but seizures as well. What the heck was he thinking putting me on this KNOWING that I've already had an unexplained seizure in the past??
I hear ya about the seizures. I have a history of epilepsy but had been seizure free for 5 years and the dr put my on elavil(amitriptalyne) and I had a few seizures. I was imediatly taken off of it. I have tried effexor, celexa, lamictle, topamax, dilantin, tegretol, depakote, clonadine, lupron, lithium, verapamil(calan), Indocin, Thorazine, Propranolol, Serzone, Meclizine, Neurontin, Indomethacin, Naproxen, Ibuprofin, and several otc meds such as magnesium, feverfew, B2, etc. The only thing that works for my migraines I used to get 8 a month is botox injections. Nothing worked for my cluster headaches so I got put on pain management and put on the duragesic patch after trying methadone. For abortives there is imitrix pills that take an hour to kick in, nasal spray that kicks in 6min-15min., injections 10min, zomig pills and ns, axert, amerge, oxygen, migranol, maxalt, midrin, and ergotamine. Good luck with trying some meds. I hope the side effects don't kill ya.
After checking some of the other posts about migraines, I think I'm going to try the B2, magnesium & possibly the feverfew. I've got to find new doctor (I always thought he was a quack but seeing the side effects that I was never told of just proved it for me) so until I can get to my regular doctor and see if he has any referrals for me, I think I'll try the vitamin way to see if that helps.
Luckily my migraines aren't bad at all anymore- I can only remember a couple over the past 6 months, which weren't that bad until they mixed with sinus headashes so hopefully the vitamins will work. IMO, the side effects of the amitriplyline are worse than the occassional headaches I might get that can be cleared up with Aleve or Exedrin Migraine.
I can sure relate about the amitripyline. I was on it for years, then nortripyline and I ended up a very overweight zombie. I've gone slowly off of it and on topamax which is thankfully working for me without bad side effects, although I do worry about hair loss because my hair is thin and fine and there is no such thing as a miracle migraine drug for me, and hair loss is a side effect of topamax. I've started using Rogaine and I'm hoping that I can continue topamax, because frankly, I love it.
I think feverfiew has helped me. I also think Co-Q-10 is worth a try, the B2 and then there's magnesium. If I have to end up stopping the Topamax, I will not take any more prescription meds for prevention, I'm going to experiment with the things I mentioned above. Plus, massage, exersize, relaxation, lifestyle and diet. After the amitriptyline/nortripyline years, I've realized how long a person can go, not getting relief, and having really bad side effects, under the mistaken impression that a drug is helping you, just because the medical community is telling you that it's supposed to.
The weight gain thing bugs me as well. Here I was thinking that it was because I wasn't as active as I was before that was making me gain weight- but now I found out the amitriptylene puts on wieght. That would explain going from 4.5% body fat to around 14% a lot better than "well I went from playing bball for 2-3 hours a day 6 days a week to only playing a couple hours a week." Also would explain how walking 5-10 miles a day being a gym teacher wouldn't let me lose anything!
You know I swear that the nortriptyline slowed down my metabolism. Not only am I able to have more normal sized meals without gaining weight, but I have more energy. I don't know if the topamax or the nortripyline change has affected my appetite, that has also changed. I gained 100 pounds during the 25 years I was on amitriptyline/nortriptyline, obviously something was wrong, but I let doctors convince me that it was my fault. Now that I'm off them, I realize that maybe, it was the drugs. I'm losing weight now and it's not even a struggle.
Anyway, it's interesting, and if people are thinking that maybe a tricyclic isn't working for them anymore, it might be smart to taper off of it and see what happens.